Alert archive / New Jersey / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 25, NWS Philadelphia/Mount Holly

May 3, 2025Ocean County, New Jersey

NWS Philadelphia/Mount Holly issued this severe thunderstorm warning at May 3, 2025, 3:27 PM EDT for Ocean County, New Jersey. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2025, 3:27 PM EDT (19:27 UTC)
Expired
May 3, 2025, 3:50 PM EDT
In force
23 min
Issued by
NWS Philadelphia/Mount Holly
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Ocean County, NJ

The radar

The Philadelphia radar (KDIX), 27 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 7.5 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2025-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2025-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-202 J/kg
Mixed-layer LCL
1299 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

998 
WUUS51 KPHI 031927
SVRPHI
NJC029-032015-
/O.NEW.KPHI.SV.W.0025.250503T1927Z-250503T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mount Holly NJ
327 PM EDT Sat May 3 2025

The National Weather Service in Mount Holly NJ has issued a

* Severe Thunderstorm Warning for...
  Northeastern Ocean County in southern New Jersey...

* Until 415 PM EDT.

* At 327 PM EDT, a severe thunderstorm was located over Bamber Lake,
  or 7 miles southwest of Toms River, moving northeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor damage to vehicles is possible. Wind damage to 
           roofs, siding, trees, and power lines is possible.

* Locations impacted include...
  Silver Ridge, Leisure Village, Point Pleasant, Bay Head, Holiday
  City, Dover Beaches North, Holiday City South, Point Pleasant
  Beach, Pleasant Plains, Island Heights, Holiday Heights, Leisure
  Village East, Dover Beaches South, Beachwood, Crestwood Village,
  Holiday City-Berkeley, Bamber Lake, Gilford Park, Brick Township,
  and South Toms River.

This includes Garden State Parkway between mile markers 72 and 94.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Mount Holly NJ.

&&

LAT...LON 4008 7397 3996 7397 3978 7427 3992 7443
      4011 7416 4010 7415 4013 7412 4012 7409
      4009 7407 4010 7405
TIME...MOT...LOC 1927Z 228DEG 26KT 3991 7428 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MPS
2 follow-up statements
846 
WWUS51 KPHI 031940
SVSPHI

Severe Weather Statement
National Weather Service Mount Holly NJ
340 PM EDT Sat May 3 2025

NJC029-032015-
/O.CON.KPHI.SV.W.0025.000000T0000Z-250503T2015Z/
Ocean NJ-
340 PM EDT Sat May 3 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR NORTHEASTERN OCEAN COUNTY...

At 340 PM EDT, a severe thunderstorm was located over Toms River,
moving northeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to vehicles is possible. Wind damage to roofs, 
         siding, trees, and power lines is possible.

Locations impacted include...
Leisure Village, Point Pleasant, Gilford Park, Brick Township, Bay
Head, Toms River, Dover Beaches North, Point Pleasant Beach, Pleasant
Plains, Mantoloking, Island Heights, Seaside Heights, Leisure Village
East, Dover Beaches South, South Toms River, Beachwood, Leisure
Village West-Pine Lake Park, Brielle, and Holiday City South.

This includes Garden State Parkway between mile markers 81 and 89.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Mount Holly NJ.

&&

LAT...LON 3995 7398 3992 7403 3988 7415 4000 7426
      4011 7409 4009 7407 4010 7404 4008 7397
TIME...MOT...LOC 1940Z 236DEG 31KT 3997 7414 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MPS
487 
WWUS51 KPHI 031950
SVSPHI

Severe Weather Statement
National Weather Service Mount Holly NJ
350 PM EDT Sat May 3 2025

NJC029-031959-
/O.CAN.KPHI.SV.W.0025.000000T0000Z-250503T2015Z/
Ocean NJ-
350 PM EDT Sat May 3 2025

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN OCEAN COUNTY IS
CANCELLED...

The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Mount Holly NJ.

LAT...LON 3995 7398 3992 7403 3988 7415 4000 7426
      4011 7409 4009 7407 4010 7404 4008 7397
TIME...MOT...LOC 1948Z 228DEG 26KT 4002 7407 

$$

MPS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 3:15 PM EDT, 12 minutes earlier.

Area forecast discussion, May 3, 3:15 PM EDT, 12 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
315 PM EDT Sat May 3 2025

.SYNOPSIS...
A cold front will gradually work its way into the region tonight
into Sunday before settling just to our south into Monday. An
expansive upper level system over the Ohio Valley will direct
several pieces of energy across our area through Tuesday resulting
in unsettled weather. The system will gradually move out of the
region Tuesday night and Wednesday. A cold front will then move
across our region Thursday into Friday with high pressure building
nearby during Saturday.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of early this afternoon, low pressure has moved into
Atlantic Canada with a trailing cold front extending south and
west through eastern NY and then on into PA. This front then
connects to a new surface low developing near Kentucky. This low
is associated with an upper level trough that is in the process
of closing off into a closed low. This set up has our area in
the warm sector with temperatures for most areas rising into the
80s due to the SW flow and solar insolation. There has been an
initial weak impulse aloft that's fueled some convection that's
grazed our Pocono zones into NW NJ. But as of just after 2 PM,
this initial round was moving out of the area into NY State.
Some additional cells could develop in its wake over NE PA into
NW NJ but it appears at this time that the threat for more
widespread showers and storms will be more so towards late this
afternoon into the first half of this evening as convection
developing to our south and west moves northeast and
strengthens. The highest threat for storms looks to be near and
especially NW of the I-95 corridor. With ML CAPEs maxing out
around the 1000-1500 j/kg range along with Bulk shear of 35-40
knots and steep low level lapse rates, damaging winds looks to
be the biggest threat. Storms are likely to be some discrete
cells tending more towards multi-cell clusters with time and
possibly one or more short line segments. Given the strong shear
and relatively high CAPE, some storms could take on
supercellular characteristics and these could produce some large
hail. An isolated tornado will also be possible. The highest
threat both for showers/storms as well as any severe weather
will be over eastern PA into NW NJ where the Storm Prediction
Center continues to carry a SLIGHT risk of severe weather. Much
of this area is also in a MARGINAL risk for excessive rainfall
that could bring localized flash flooding. The front to our
north will dip southward into our northern zones into early this
evening helping to trigger the convection but then it should
start to nudge back slightly north overnight. As a result, by
late this evening into the overnight convection will tend to
diminish from south to north. It will be a mild and humid night
with lows for most areas not dropping below the 60s.

By sunrise Sunday, a large area of low pressure both at the
surface and aloft will be slowly churning over the midwest.
Latest indications are that there will be a wave of upper level
energy associated with this system that will pivot through the
area from SW to NE through roughly the 12-18z timeframe. This
means it actually looks to be the mid morning into the early
afternoon that will be more favored for widespread rain/showers,
possibly heavy at times. Cloud cover will be quite widespread
by this time and also due to the earlier timing during the day
the severe weather threat looks low as instability may be quite
minimal. That said, PWATs around 1.5 inches along with nearly
saturated profiles could still result in some localized flooding
and even flash flooding. By the latter half of the afternoon,
showers/storms look to diminish from SW to NE meaning the end of
the day could actually be mostly dry. Cloud cover along with
more marine influence due to the flow being more SE will keep
it cooler compared to today with highs generally in the 70s.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
Unsettled as spokes of energy move through ahead of a closed low.

A closed low will become nearly stationary over the Ohio Valley
through Monday night, before it shifts northeastward during Tuesday
and Tuesday night. Surface low pressure will meander under the
closed low in the Ohio Valley and then travel with it through
Tuesday night. A cold front looks to settle across our area into
Sunday before shifting just to our south into Monday. Shortwave
energy rotating around the closed low will lead to times of showers
and some thunderstorms. This should result in clouds dominating and
with the winds turning southeasterly, the instability looks to be
limited. The southeasterly flow should lead to a more focused area
of some heavier showers at times across areas northwest of the I-95
corridor. It is in these areas where several inches of rain may fall
through Tuesday night.

Showers and some thunderstorms should tend to increase at times
Sunday night through late Monday as some stronger forcing arrives.
While some elevated instability will lead to isolated to scattered
thunderstorms, the lower instability due to onshore flow should
significantly limit the severe thunderstorm risk. Given deeper
moisture occurring and that showers and thunder should occur within
clusters with even some locally training cells, there is a local
flash flood risk. This will be greatest where heavier cores train
over the same area tied with higher hourly rainfall rates. There
should be breaks in between rounds of more organized convection, and
this should limit the flash flood threat overall. May concern is in
the urbanized areas where higher hourly rainfall rates will result
in more efficient runoff. High temperatures both Monday and Tuesday
are forecast to be in the 60s and 70s across the region.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Summary...Mild to warm conditions, although cooling may occur to end
the week for a time. Precipitation chances are forecast to be lower.

Synoptic Overview...A closed low is forecast to be weakening and
lifting out of the Northeast during Wednesday. Another upper-level
trough looks to be quick on its heels as it moves into the Northeast
Thursday, which may amplify quite a bit Friday before starting to
lift out into Saturday. At the surface, a cold front is forecast to
cross our area late Wednesday into Thursday then high pressure
starts to build nearby later Friday into Saturday.

For Wednesday and Thursday...A closed low is forecast to weaken and
open up during Wednesday as it lifts across the Northeast. This will
continue to take a cold front offshore with weak high pressure well
to our southwest. Another upper-level trough however looks to
quickly move into the Northeast Thursday and this should usher in
another cold front later Wednesday night into Thursday across our
area. Some shower and thunderstorm activity may accompany this
front, however the details are a bit uncertain as the timing will
play a role especiallly regarding the magnitude of the instability.
High temperatures each afternoon are forecast to be in the low to
mid 70s, although cooler in the higher elevations and right along
the coast.

For Friday and Saturday...The aforementioned upper-level trough may
amplify quite a bit across the Northeast and Mid-Atlantic regions
during Friday. This would deliver a much cooler air mass across the
area and with the colder air aloft there is some potential for some
instability driven showers during the day Friday. If the trough does
indeed become rather amplified with a much colder air mass aloft,
then some low-topped convection would be possible pending enough
instability (some hail potential?). The trough looks to lift out
during Saturday with moderating temperatures.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Rest of this afternoon...Mainly VFR except potential for some
scattered showers/storms affecting areas mainly north of the
I-95 corridor after 21z. If any move over a TAF site they could
briefly bring visbys down to IFR and also produce some strong
winds. Otherwise, SW winds 10 to 15 gusting 20 to 25 knots.
Moderate confidence.

Tonight...Scattered showers/storms linger into the evening and
again will be focused mainly near and especially north of the
I-95 terminals. Once again, sub VFR likely if any storms move
over TAF sites but otherwise VFR through most of the evening.
Ceilings will begin to lower towards 12Z from west to east, with
MVFR or perhaps IFR becoming increasingly likely. South to SE
winds around 5 to 10 knots. Moderate confidence.

Sunday...Rain/showers fairly widespread in the morning through
the early afternoon along with some possible embedded storms.
Mainly MVFR cigs with even some times of IFR possible. South to
SE winds around 10 knots. Moderate confidence.

Outlook...

Sunday night through Tuesday...Periods of sub-VFR conditions with
several rounds of showers and some thunderstorms.

Wednesday and Thursday...Mainly VFR.

&&

.MARINE...
A Small Craft Advisory remains in effect for the Atlantic
coastal waters to 7 AM Sunday. South wind 15-20 kt with gusts
to 30 kt and seas 4-6 ft expected. Rain showers and isolated
storms are also possible tonight.

For Sunday, conditions will still be right around or just below
marginal Small Craft Advisory levels with south to southeast
winds around 15 to 20 knots and seas 4-5 feet. This means it's
possible the Small Craft Advisory may need to be extended.

Outlook...

Sunday night...The conditions are anticipated to be below Small
Craft Advisory criteria.

Monday and Tuesday...Small Craft Advisory conditions possible.

Wednesday...The conditions are anticipated to be below Small Craft
Advisory criteria.

Thursday...Small Craft Advisory conditions may develop later at
night, especially on the ocean zones.

&&

.HYDROLOGY...
Several waves of wet weather look to begin through tonight and
persist into Tuesday. Several inches of rain may fall in some
locations, however timing and location will be critical to determine
if any flooding issues arise. If higher convective hourly rainfall
rates occur in any location in a short period of time, especially
over the urbanized areas, there will be an increasing localized
flash flooding risk due to more efficient runoff. Fortunately, we
are coming off an extended dry spell, particularly northwest of I-95
where indications suggest the heaviest rain may end up falling. For
the time being, we will continue to monitor trends in the guidance.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory until 7 AM EDT Sunday for ANZ450>455.

&&

SYNOPSIS...Gorse/RCM
NEAR TERM...Cooper/Fitzsimmons
SHORT TERM...Gorse/RCM
LONG TERM...Gorse
AVIATION...Fitzsimmons/Gorse
MARINE...Fitzsimmons/Gorse
HYDROLOGY...PHI

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 1:33 PM EDTSevere Thunderstorm WarningPHISussex27 min
May 3, 3:28 PM EDTSpecial Marine WarningPHI22 min
May 3, 4:38 PM EDTSevere Thunderstorm WarningPHIHunterdon52 min
May 3, 5:21 PM EDTSevere Thunderstorm WarningPHIHunterdon, Somerset39 min
May 3, 6:46 PM EDTSevere Thunderstorm WarningPHIMonmouth, Ocean24 min

Nearby

Severe Thunderstorm Warnings in New Jersey, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.